Alert archive / Nevada / Flash Flood Warnings in 2010

Flash Flood Warning 64, NWS Las Vegas, NV

October 18, 2010Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2010, 7:24 PM PDT for Clark County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2010, 7:24 PM PDT (02:24 UTC)
Expired
Oct 18, 2010, 8:15 PM PDT
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WGUS55 KVEF 190224
FFWVEF
NVC003-190315-
/O.NEW.KVEF.FF.W.0064.101019T0224Z-101019T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT MON OCT 18 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 815 PM PDT

* AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER 
  MAINLY RURAL AREAS OF THE INDICATED COUNTY. HOWEVER PEOPLE 
  TRAVELING FROM LAUGHLIN ON HIGHWAY 163 TO HIGHWAY 95 AND PEOPLE IN 
  THE BIG BEND STATE RECREATION AREA AND ALONG THE NEEDLES HIGHWAY
  THROUGH THE RECREATION AREA ARE URGED TO BE AWARE OF THIS HEAVY
  RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

&&

LAT...LON 3522 11467 3514 11460 3515 11464 3511 11464
      3506 11463 3508 11470 3513 11478 3518 11484
      3524 11485

$$

JENSEN
2 follow-up statements
142 
WGUS75 KVEF 190251
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
751 PM PDT MON OCT 18 2010

NVC003-190315-
/O.CON.KVEF.FF.W.0064.000000T0000Z-101019T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
751 PM PDT MON OCT 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
EXTREME SOUTH CENTRAL CLARK COUNTY...

AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

A REMOTE RAIN GAGE IN THE AREA RECEIVED OVER 1.5 INCHES OF RAIN 
DURING THE PAST HOUR ENDING AT 745 PM PDT. ALTHOUGH THERE HAVE BEEN 
NO REPORTS OF FLOODING AS OF YET...THIS AMOUNT OF RAINFALL WILL 
LIKELY PRODUCE FLOWING WATER THROUGHOUT THE WARNED AREA WITH DEBRIS 
LIKELY OVER PORTIONS OF THE ROADWAYS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY. HOWEVER PEOPLE   
TRAVELING FROM LAUGHLIN ON HIGHWAY 163 TO HIGHWAY 95 AND PEOPLE IN   
THE BIG BEND STATE RECREATION AREA AND ALONG THE NEEDLES HIGHWAY   
THROUGH THE RECREATION AREA ARE URGED TO BE AWARE OF THIS HEAVY   
RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3522 11467 3514 11460 3515 11464 3511 11464
      3506 11463 3508 11470 3513 11478 3518 11484
      3524 11485

$$

JENSEN
673 
WGUS75 KVEF 190314
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
814 PM PDT MON OCT 18 2010

NVC003-190320-
/O.EXP.KVEF.FF.W.0064.000000T0000Z-101019T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
814 PM PDT MON OCT 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT FOR EXTREME
SOUTH CENTRAL CLARK COUNTY...

THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND REMOTE RAIN GAGES 
INDICATED THAT THE RAINFALL HAS STOPPED. ALTHOUGH FLOWING WATER IS 
LIKELY IN THE AREA...ESPECIALLY IN NORMALLY DRY WASHES...THE THREAT 
FOR FLASH FLOODING HAS ENDED.

HOWEVER PEOPLE IN THE AREA SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT 
WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF PONDED OR FLOWING 
WATER OVER LOW WATER CROSSING. 

LAT...LON 3522 11467 3514 11460 3515 11464 3511 11464
      3506 11463 3508 11470 3513 11478 3518 11484
      3524 11485

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:45 PM PDT, 4 hours 39 minutes earlier.

Area forecast discussion, Oct 18, 2:45 PM PDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT MON OCT 18 2010

.SYNOPSIS...AN AREA OF LOW PRESSURE ALONG THE CALIFORNIA COAST WILL
MOVE SLOWLY SOUTH BEFORE TURNING INLAND WEDNESDAY. THE SYSTEM WILL
PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY WITH MORE WIDESPREAD PRECIPITATION DEVELOPING BY WEDNESDAY.
SHOWERS AND THUNDERSTORM COVERAGE WILL DECREASE THURSDAY AS THE LOW
MOVES INTO EASTERN ARIZONA. ANY SNOW WITH THIS SYSTEM WILL BE
CONFINED TO THE HIGHEST PEAKS OF THE SOUTHERN SIERRA AND SPRING
MOUNTAINS. LOOKING AHEAD...ANOTHER STORM IS POSSIBLE FOR THE END OF
THE WEEK.
&&

.SHORT TERM...CUMULUS AND ISOLATED TO SCATTERED THUNDERSTORMS WERE
DEVELOPING THIS AFTERNOON ACROSS MOST ZONES THIS AFTERNOON IN A
DIFFLUENT ZONE AHEAD OF A CLOSED LOW OFF THE SOUTHERN CALIFORNIA
COAST. MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF THE LOW
TONIGHT THROUGH THURSDAY NIGHT. SHOWER AND THUNDERSTORM CHANCES
APPEAR FAIRLY EQUAL ACROSS THE FORECAST AREA THIS EVENING BUT AS THE
LOW DROPS SOUTH ALONG THE COAST...THE FOCUS WILL SHIFT TO THE
SOUTHERN ZONES. LATE TONIGHT THROUGH TUESDAY WITH THE LOW POSITIONED
JUST OFF BAJA SHOWERS WILL BECOME LIKELY OVER MUCH OF SAN BERNARDINO
COUNTY WITH DECREASING POPS NORTH AND EAST. THE FAR NORTHERN PART OF
THE FORECAST AREA MAY BE LEFT OUT OF THE ACTION ENTIRELY DURING THIS
TIME FRAME BUT I DID KEEP A SLIGHT CHANCE GOING THERE. INSTABILITY
DOES NOT LOOK VERY IMPRESSIVE SO JUST WENT WITH A SLIGHT CHANCE OF
THUNDERSTORMS IN ALL ZONES. THE LOW WILL TRACK EAST ALONG THE
MEXICAN BORDER TUESDAY NIGHT AND WEDNESDAY WITH ABUNDANT MOISTURE
WRAPPING UP INTO THE SOUTHERN HALF OF THE AREA. SHOWERS WILL BE
LIKELY THERE...TAPERING OFF TO SLIGHT CHANCE IN THE NORTH. MODELS DO
INDICATE SOME INSTABILITY LEADING TO THUNDERSTORM
DEVELOPMENT...MAINLY ACROSS THE SOUTH...CLOSEST TO THE LOW CENTER.
MOISTURE AND SHOWER/THUNDERSTORM CHANCES WILL GRADUALLY DECREASE
THURSDAY AND THURSDAY NIGHT AS THE LOW MOVES INTO EASTERN ARIZONA
AND THEN NEW MEXICO. MODELS DO NOT COMPLETELY DRY THINGS OUT HOWEVER
AND THERE WILL STILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN LINCOLN AND MOHAVE COUNTIES.
TEMPERATURES WILL BE DROPPING TO BELOW NORMAL LEVELS DURING THE
SHORT TERM...ESPECIALLY ON WEDNESDAY WITH ALL THE CLOUD COVER AND
POTENTIAL FOR WIDESPREAD RAINFALL. THERE ARE LARGE DIFFERENCES IN
MAX TEMPS AT SOME SITES BETWEEN THE GFS AND NAM MOS GUIDANCE AND I
GENERALLY WENT SOMEWHERE BETWEEN THE TWO.

.LONG TERM...MODELS ARE IN GOOD AGREEMENT WITH THE DEPARTURE OF THE
FIRST SYSTEM...BUT THE NEXT ONE IS A DIFFERENT STORY. THE ECMWF IS
QUITE A BIT STRONGER...SLOWER AND WETTER WITH THE LOW REACHING THE
WEST COAST FRIDAY AND TRAVERSING THE MOJAVE DESERT SATURDAY. THIS
MODEL HAS BEEN THE FIRST TO CATCH ON TO REALITY MANY TIMES...SO FELT
COMPELLED TO GIVE IT SOME WEIGHT...BUT NOT TOO MUCH SINCE IT IS
STILL AN OUTLIER. WITH ALL THAT SAID...ONLY MINOR CHANGES WERE
NEEDED TO THE PREVIOUS GRIDS. EARLY NEXT WEEK COULD BE INTERESTING
AS VERY FAST AND ENERGETIC WESTERLY FLOW IS EXPECTED TO IMPACT
EITHER THE GREAT BASIN /GFS/ OR OUR ENTIRE AREA /ECMWF/. THIS COULD
BRING HIGH WINDS TO THE SIERRA CREST...AS WELL AS VALLEY LOCATIONS
WHICH ARE SUSCEPTIBLE TO WEST WINDS. DUE TO POSITION UNCERTAINTY DID
NOT RAISE WIND SPEEDS TOO MUCH...BUT WILL NEED TO KEEP AN EYE ON IT.
&&

.AVIATION...FOR MCCARRAN...A THUNDERSTORM COULD STILL POP NEAR THE
AIRPORT THIS AFTERNOON AND EVENING...BUT AFTER THIS EVENING...RAIN
APPEARS UNLIKELY UNTIL TUESDAY NIGHT AND WEDNESDAY. WINDS WILL ALSO
BE LIGHT...AND CLOUD CEILINGS SHOULD REMAIN HIGH ENOUGH TO HAVE LOW
OPERATIONAL IMPACT. WEDNESDAY COULD SEE SIGNIFICANTLY LOWER CEILINGS
AND A MUCH GREATER RAIN THREAT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS WILL CONTINUE AREAWIDE THIS
EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE
SOUTHERN MOJAVE DESERT TUESDAY...WITH SIGNIFICANT RAINFALL EXPECTED
TO SPREAD NORTH TO THE FAR SOUTHERN GREAT BASIN WEDNESDAY. WINDS
WILL GENERALLY BE LIGHT THROUGH WEDNESDAY...EXCEPT NEAR
THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 18, 5:34 AM PDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 AM PDT MON OCT 18 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
534 AM PDT MON OCT 18 2010 /534 AM MST MON OCT 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN. STRONGER STORMS HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN.

MINOR FLOODING OF LOW LYING AREAS...NORMALLY DRY WASHES AND
INTERSECTIONS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE DURING THE WEEK AS A LOW PRESSURE
SYSTEM SLOWLY MOVES OUT OF THE DESERT SOUTHWEST...FOLLOWED BY
ANOTHER SYSTEM MOVING THROUGH THE AREA SATURDAY.

ADDITIONAL RAIN WILL OCCUR TUESDAY AND WEDNESDAY...ESPECIALLY
ACROSS FAR SOUTHERN NEVADA...SOUTHERN CALIFORNIA AND NORTHWEST
ARIZONA. MINOR FLOODING OF LOW LYING AREAS...NORMALLY DRY WASHES
AND INTERSECTIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

In the hours before

Local storm report, Oct 18, 5:50 PM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT MON OCT 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          12 ESE CEDAR HILLS      35.12N 113.58W
10/18/2010                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORTS THAT A TORNADO TORE ROOF TILES OFF HIS
            HOUSE NEAR MOUNTAIN TRAIL AND PINTO IN KINGMAN. PD
            OFFICER REPORTED FUNNEL CLOUD AT 0515 PM MST IN THE AREA.
            POSSIBLE DAMAGE TO ANOTHER HOME NEAR OMAHA STREET IN
            KINGMAN. ONLY TWO HOMES KNOWN TO HAVE DAMAGE.

&&

LJENSEN

Nearby

Flash Flood Warnings in Nevada, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.